Ihave recently been diagnosed with SVT by a cardiologist. Ihave had the symptons happening for a few years, but recently had to go to the emergency room for them. One night while trying to fall asleep my heart rate jumped and I was unable to stop the condition as I usually did with deep breaths and bearing down. After an hour of 180 bpm pulse I went to the emergency room and was admitted. The tach broke 6 hours later and I was discharged that day. I subsequently saw a cardiologist that diagnossed me with SVT. An echocardiogram was performed before diagnosis, but no Holter monitor. I have been under medication for the last 7 years for panic disorder. I take 150 mg/day of Imipramine. I was concerned that this medication was causing the SVT, but the cardiologist said he did not think it was causing it. What is your opinion on the Imipramine possibly causing my SVT? The cardiologist perscribed Digoxin at .25 mg/day and Toprol XL at 100 mg/day. My resting heart rate before these medications was around 100 bpm. I do not use caffeine. I quit smoking the day after I was at the emergency room and I have not had any alcohol since then either. It has been a month since being in the hospital and the Digoxin and Toprol seem to be helping. After the first two weeks of being on them I have not had any SVT, but I have been having palpitations quite frequently. Could you explain how the palpitations and SVT are related and why the medication does not stop the palpitations? My resting heart rate is down to around 85 bpm. Since my panic disorder was related to depression should I be concerned about being on a beta-blocker and the recurrence of depression? Should I request a Holter monitor test from my cardiologist? My cardiologist told me at my last follow up that he did not review my information from the hospital yet, I guess he just spoke with the other doctors. He is board certified in cardiology but do you think I should get a second opinion? Are most SVT cases able to be treated with catheter ablation? What tests are required to determine if ablation is an alternative? Thank you.
Dear Brian, thank you for your question. As you can see by Denise's response to your question, SVT is a relatively common problem. I'll answer each of your questions individually.
What is your opinion on the Imipramine possibly causing my SVT? I doubt that imipramine is involved. Medications like imipramine can occasionally cause tachycardias but I assume that you have been taking this medication for awhile so it would be unusual to suddenly start having SVT at this point.
Could you explain how the palpitations and SVT are related and why the medication does not stop the palpitations? You feel palpitations when you have a premature atrial or ventricular beat (PAC or PVC) that causes your heart rhythm to reset. Thus, a pause occurs after a premature beat which makes you feel your heartbeat is irregular, and thus you experience palpitations. With SVT, you may be more prone to having premature beats, but the Toprol should help to suppress premature beats. Common precipitants of premature beats are alcohol, tobacco, and caffeine so you should avoid those precipitants. Many people have premature beats and never even notice them. Then, there other people like yourself who are much more sensitive to palpitations. Premature beats are benign, but can be a nuisance.
Since my panic disorder was related to depression should I be concerned about being on a beta-blocker and the recurrence of depression? Yes, a beta blocker could potentially exacerbate your depression. You should discuss this with your psychiatrist.
Should I request a Holter monitor test from my cardiologist? Maybe. A Holter monitor would indicate how many times in 24-48 hours you are having the SVT, but since the diagnosis has already been made, it may not be necessary. An event recorder (Loop monitor) is worn for 2-3 weeks and would have a better chance of catching an episode of SVT - if your cardiologist feels it's necessary to document how frequently you are having SVT.
He is board certified in cardiology but do you think I should get a second opinion? Your cardiologist is doing a good job managing your SVT, in my opinion, but only you can decide if you would like a second opinion.
Are most SVT cases able to be treated with catheter ablation? What tests are required to determine if ablation is an alternative? SVT can be successfully treated with ablation, but as Denise relates, ablation is not always successful in the long term and is associated with complications since it's an invasive procedure. However, this may be a viable alternative for you since you have many intertwined issues - treatment of depression, panic disorder, etc. - that make medical treatment more complicated. You should certainly speak with your physician about the ablation procedure.
I hope you find this information useful. Information provided in the heart forum is for general purposes only. Only your physician can provide specific diagnoses and therapies. Please feel free to write back with additional questions.
If you would like to make an appointment at the Cleveland Clinic Heart Center, please call 1-800-CCF-CARE or inquire online by using the Heart Center website at www.ccf.org/heartcenter. The Heart Center website contains a directory of the cardiology staff that can be used to select the physician best suited to address your cardiac problem.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.